Oregon, 2014Hail in Oregon, July 22, 2014
July 22, 2014 · NWS BOI · 1 event in 1 county or zone
Monsoon flow continued across the region providing ample moisture for the formation of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon flow continued across the region providing ample moisture for the formation of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 22, 6:39 PM PST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 22, 6:39 PM PST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
839 PM MDT TUE JUL 22 2014
.DISCUSSION...A BATCH OF STRONG TO SEVERE THUNDERSTORMS MOVED
THROUGH EASTERN HARNEY AND NORTHERN MALHEUR COUNTIES EARLIER IN
THE EVENING...BUT HAVE SINCE WEAKENED. SCATTERED THUNDERSTORMS IN
NORTHWESTERN NEVADA WERE BEGINNING TO MOVE INTO SOUTHERN HARNEY
COUNTY. OVERALL...THE BULK OF THE THUNDERSTORMS HAVE BEEN OVER
CENTRAL OREGON. LATEST MODEL RUNS ARE STILL SHOWING THAT AS THE
SHORTWAVE IN CALIFORNIA LIFTS TO THE NORTH-NORTHEAST
TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
SOUTHEAST OREGON AND SOUTHWEST IDAHO UNTIL AT LEAST MIDNIGHT...AND
POSSIBLY THROUGH EARLY WEDNESDAY MORNING. EXPECT THE THREAT OF
STRONG THUNDERSTORMS TO DIMINISH AFTER SUNSET...BUT STORMS MAY
STILL PRODUCE GUSTY WINDS AND SMALL HAIL. NO UPDATES FOR NOW.
&&
.AVIATION...VFR. SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING DIMINISHING AFTER 10Z. SURFACE WINDS VARIABLE 12 KNOTS OR
LESS...EXCEPT GUSTS TO 45KT IN VICINITY OF THUNDERSTORMS...BECOMING
SW 10-20KT AFTER 21Z WED EXCEPT VARIABLE 10KT IN MAGIC VALLEY AND
UPPER TREASURE VALLEY. WINDS ALOFT SW 25-35KT UP THROUGH 10K FEET
MSL.
&&
.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER EASTERN OREGON LATE THIS AFTERNOON
AND MOVE INTO EXTREME WESTERN IDAHO EARLY THIS EVENING. THESE
THUNDERSTORMS WILL MOVE TOWARD THE NNE AT AROUND 40 MPH AND
PRODUCE GUSTY SURFACE WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. A
VORT MAX SEEN IN SATELLITE WATER VAPOR IMAGERY OVER CENTRAL
CALIFORNIA WITH MOVE NNE INTO EASTERN OREGON LATE THIS EVENING.
THIS WILL PROVIDE SOME DYNAMIC SUPPORT TO KEEP THUNDERSTORM
ACTIVITY GOING FOR A WHILE AFTER SUNSET IN EASTERN OREGON AND IN
WESTERN IDAHO NEAR THE OREGON BORDER. DRIER AIR WILL MOVE INTO THE
FORECAST AREA TOMORROW...BUT THERE SHOULD STILL BE ENOUGH
MOISTURE AND INSTABILITY FOR A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS IN THE NORTHERN PORTION OF THE FORECAST AREA NEAR
BAKER CITY IN OREGON AND NEAR MCCALL IN IDAHO...OTHERWISE DRY. A
DRY COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY AND BRING
MUCH COOLER AIR INTO SOUTHEASTERN OREGON AND SOUTHWESTERN IDAHO.
EXPECT DRY BREEZY WEATHER ON THURSDAY WITH TEMPERATURES 10 DEGREES
BELOW NORMAL.
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...WESTERLY FLOW STILL
ON TRACK TO SET UP OVER THE REGION THURSDAY NIGHT FOR DRY
CONDITIONS. HIGH TEMPERATURES ON FRIDAY WILL BE AROUND 5 DEGREES
BELOW NORMAL AND THEN WARM A FEW DEGREES EACH DAY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK WITH HIGH TEMPERATURES 7 TO 10
DEGREES ABOVE NORMAL. RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD
NORTH OVER THE FORECAST AREA SUNDAY AND INTO EARLY NEXT WEEK.
MONDAY AFTERNOON INTO TUESDAY LATEST MODELS SHOW SOME MOISTURE
MOVING NORTH UNDER THE RIDGE FOR SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400-401-420-423.
OR...RED FLAG WARNING UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT
ORZ636-637-646.
&&
WEATHER.GOV/BOISE
DISCUSSION...BW
AVIATION.....KA
PREV SHORT TERM...JB
PREV LONG TERM....JA/ABIn the hours before
Special weather statement, Jul 22, 3:34 PM PST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
534 PM MDT TUE JUL 22 2014
ORZ061-063-230000-
MALHEUR COUNTY OR-HARNEY COUNTY OR-
534 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MALHEUR AND EAST
CENTRAL HARNEY COUNTIES UNTIL 600 PM MDT/500 PM PDT/...
AT 534 PM MDT /434 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF NEW PRINCETON...OR 38 MILES SOUTHEAST
OF BURNS...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CIRCLE BAR...MALHEUR CAVE AND VENATOR RESERVOIR AROUND 450 PM PDT.
VENATOR...DUNNEAN...HAT BUTTE AND COLEMAN MOUNTAIN AROUND 500 PM
PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4357 11838 4339 11798 4304 11857 4313 11873
TIME...MOT...LOC 2334Z 214DEG 37KT 4317 11854
KA
Special weather statement, Jul 22, 3:54 PM PST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
554 PM MDT TUE JUL 22 2014
ORZ061-063-230030-
MALHEUR COUNTY OR-HARNEY COUNTY OR-
554 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MALHEUR AND EAST
CENTRAL HARNEY COUNTIES UNTIL 630 PM MDT/530 PM PDT/...
AT 553 PM MDT /453 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES EAST OF NEW PRINCETON...OR 38 MILES SOUTHEAST
OF BURNS...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DUNNEAN AND COLEMAN MOUNTAIN AROUND 510 PM PDT.
RIVERSIDE AND WARM SPRINGS RESERVOIR AROUND 620 PM MDT.
MOSQUITO MOUNTAIN AROUND 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4331 11860 4376 11825 4358 11791 4322 11840
TIME...MOT...LOC 2353Z 214DEG 37KT 4333 11838
KA
Local storm report, Jul 22, 7:51 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
951 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 3 SSE BUENA VISTA FIELD 43.03N 118.84W
07/22/2014 M1.00 INCH HARNEY OR TRAINED SPOTTER
SPOTTER 10 WEST OF DIAMOND REPORTED QUARTER-SIZED HAIL
AND 30 MPH WINDS.
&&
BWLocal storm report, Jul 22, 7:52 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
952 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL FRENCHGLEN 42.83N 118.91W
07/22/2014 E0.75 INCH HARNEY OR TRAINED SPOTTER
&&
KANDERSOHail, Harney
- When
- July 22, 8:40 PM PST to 8:50 PM PST
- Where
- Harney County, 8.11 mi W of Diamond to 7.83 mi SSE of Princeton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -118.840
A Trained spotter reported quarter sized hail and 30 MPH winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 22, 20141 death · 2 injured · 1 event
- Rip Current in Oregon, July 22, 20141 death · 1 injured · 1 event
- Excessive Heat and Heat in Nevada, July 22 to 23, 20141 death · 2 events
- Rip Current in New York, July 22 to 23, 20141 death · 1 event
- Tornado and Flash Flooding in Mississippi, July 22 to 23, 2014$917,000 · EF0 · 13 events
- Hail and Heavy Rain in Nebraska, July 22 to 23, 2014$102,000 · 2.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, July 22, 2014$40,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 22 to 23, 2014$25,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, July 22, 20142.5 in hail · 27 events
- Hail in South Dakota, July 22, 2014$19,000 · 2.25 in hail · 11 events
- Heat in Wisconsin, July 22, 201411 events
- Hail and Damaging Winds in Montana, July 22 to 24, 20141.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536893.